Department: Ask the Experts
Answers to your questions about neuropathy, trigeminal neuralgia, seizure meds and pregnancy, and migraine and heart disease.
Martha Morrell, M.D., is clinical professor of neurology at Stanford University and chief medical officer of NeuroPace, Inc.
Q I take oxcarbazepine (Trileptal) right now for my seizures, and I am planning on having a child in the near future. Can this drug increase the risk of birth defects?
A It's terrific that you're asking this question now and that you're planning for the future. Most women with epilepsy must continue to take medications during pregnancy to control their seizures. However, some antiepileptic drugs might increase the risk for birth defects or problems in child development. Several pregnancy registries worldwide are starting to produce information about this risk. (It's very important that women who become pregnant while taking an antiepileptic drug contact their physician so that they can be entered into one of these registries.) We don't yet have information about oxcarbazepine, but we do have information about some of the other commonly used antiepileptic drugs. Valproate (Depakote) may increase the risk for birth defects from a rate of about 2 percent in the general population to as high as 10 percent. An older medication, phenobarbital, may also increase the risk of birth defects, to about 6 percent. Carbamazepine (Tegretol, Carbatrol) and lamotrigine (Lamictal) have not been associated with a higher risk for birth defects, according to information released thus far from the pregnancy registries.
Several strategies will lower your risk. First, make sure you get good prenatal care. Second, take your antiseizure medication at the lowest effective dose. Third, when possible, take a single antiepileptic drug because research suggests taking more than one increases the risk for birth defects. Lastly, take prenatal vitamins that include folic acid, which we believe may protect against some of the birth defects associated with antiepileptic drugs.